Vitamin b Niacin Overdose and Toxicity
Common cases of vitamin B3 niacin overdose and toxicity arise from excess consumption of niacin supplements or counteractions when taken alongside other supplements. Overdose and toxicity cases may also arise when pre-existing medical conditions such as diabetes interfere with normal functions of vitamin B3 supplements. This is because it is unlikely for individuals to suffer from an overdose and toxicity of vitamin B3 derived from dietary sources. Niacin is water soluble, thus when consumed, the surplus is excreted through the urine. Therefore, it can be deduced that, consuming vitamin B3 in excess, or vitamin B overdose may lead to toxicity.
Because of the health benefits associated with vitamin B3, most people tend to forget that it can be overdosed leading to toxicity. Consumption of vitamin B3 in excess turns the skin reddish. This is because vitamin B3 is supposed to enhance the dilation of blood capillaries to allow sufficient blood flow. Therefore, an excess consumption of vitamin B3 will result to over dilation of the blood vessels hence rapid flow of blood. Other common symptoms of vitamin B3 overdose and toxicity include feeling itchy and having an irritable skin. This especially occurs to skin areas that are in constant contact with clothes.
Vitamin B3 is vital for the conversion of carbohydrates to glucose so as to enhance energy production. This can be detrimental especially to diabetic individuals when vitamin B3 is taken in excess. A high concentration of glucose in the body triggers production of excess insulin which in turn causes development of diabetes. In addition, an overdose of niacin results to development of digestion complications and problems including diarrhea, cramping and vomiting just to mention but a few. Experts also believe that overdosing niacin for a long time may result to gout.
From the above facts it is thus crucial for individuals to remember that supplements, though helpful to the body, can also cause adverse results if not consumed properly. It is not right for individuals to assume that vitamin B3 supplements will provide them with the required nutrient so they can be taken as one desires. Individuals should strictly follow dosage directions given to them by a licensed health care provider or pharmacists. On the other hand, when seeking for medical help, it is vital to mention all the supplements you are taking for your doctor to know the exact drugs (that will not interfere with the supplements) to prescribe.